JOURNAL ARTICLE
RANDOMIZED CONTROLLED TRIAL

Rifampicin seems to act as both an inducer and an inhibitor of the metabolism of repaglinide

Tanja Busk Bidstrup, Nicolaj Stilling, Per Damkier, Birgitte Scharling, Mikael Søndergård Thomsen, Kim Brøsen
European Journal of Clinical Pharmacology 2004, 60 (2): 109-14
15034704

OBJECTIVE: To investigate if rifampicin is both an inducer and an inhibitor of repaglinide metabolism, it was determined whether the timing of rifampicin co-administration influences the pharmacokinetics of repaglinide.

METHODS: Male volunteers ( n=12) participated in a randomised, two-period, crossover trial evaluating the effect of multiple doses of 600 mg rifampicin once daily for 7 days on repaglinide metabolism. Subjects were, after baseline measurements of repaglinide pharmacokinetics, randomised to receive, on either day 7 or day 8 of the rifampicin administration period, a single dose of 4 mg repaglinide and vice versa in the following period.

RESULTS: When repaglinide was given, together with the last rifampicin dose, on day 7, an almost 50% reduction of the median repaglinide area under the plasma concentration-time curve (AUC) was observed. Neither the peak plasma concentration (C(max)), time to reach C(max) (t(max)) nor terminal half-life (t(1/2)) was statistically significantly affected. When repaglinide was given on day 8, 24 h after the last rifampicin dose, an almost 80% reduction of the median repaglinide AUC was observed. The median C(max) was now statistically significantly reduced from 35 ng/ml to 7.5 ng/ml. Neither t(max) nor t(1/2) was significantly affected.

CONCLUSION: When rifampicin and repaglinide are administered concomitantly, rifampicin seems to act as both an inducer and an inhibitor of the metabolism of repaglinide. After discontinuing rifampicin administration, while the inductive effect on CYP3A4 and probably also CYP2C8 is still present, an even more marked reduction in the plasma concentration of repaglinide was observed. Our results suggest that concomitant administration of rifampicin and repaglinide may cause a clinically relevant decrease in the glucose-lowering effect of repaglinide, in particular when rifampicin treatment is discontinued or if the drugs are not administered simultaneously or within a few hours of each other.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
15034704
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"